Advertisement

Pattern Matching for Separable Permutations

  • Both Emerite NeouEmail author
  • Romeo Rizzi
  • Stéphane Vialette
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9954)

Abstract

Given a permutation \(\pi \) (called the text) of size n and another permutation \(\sigma \) (called the pattern) of size k, the NP-complete permutation pattern matching problem asks whether \(\sigma \) occurs in \(\pi \) as an order-isomorphic subsequence. In this paper, we focus on separable permutations (those permutations that avoid both 2413 and 3142, or, equivalently, that admit a separating tree). The main contributions presented in this paper are as follows.

  • We simplify the algorithm of Ibarra (Finding pattern matchings for permutations, Information Processing Letters 61 (1997), no. 6) to detect an occurrence of a separable permutation in a permutation and show how to reduce the space complexity from \(O(n^3 k)\) to \(O(n^3 \log k)\).

  • In case both the text and the pattern are separable permutations, we give a more practicable \(O(n^2 k)\) time and O(nk) space algorithm. Furthermore, we show how to use this approach to decide in \(O(n k^3 \ell ^2)\) time whether a separable permutation of size n is a disjoint union of two given permutations of size k and \(\ell \).

  • Given a permutation of size n and a separable permutation of size k, we propose an \(O(n^ 6k)\) time and \(O(n^4 \log k)\) space algorithm to compute the largest common separable permutation that occurs in the two input permutations. This improves upon the existing \(O(n^8)\) time algorithm by Rossin and Bouvel (The longest common pattern problem for two permutations, Pure Mathematics and Applications 17 (2006)).

  • Finally, we give a \(O(n^6 k)\) time and space algorithm to detect an occurrence of a bivincular separable permutation in a permutation. (Bivincular patterns generalize classical permutations by requiring that positions and values involved in an occurrence may be forced to be adjacent).

Notes

Acknowledgments

We thank the anonymous reviewers whose comments and suggestions helped improve and clarify this manuscript.

References

  1. 1.
    Ahal, S., Rabinovich, Y.: On complexity of the subpattern problem. SIAM J. Discrete Math. 22(2), 629–649 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Albert, M.H., Aldred, R.E.L., Atkinson, M.D., Holton, D.A.: Algorithms for pattern involvement in permutations. In: Eades, P., Takaoka, T. (eds.) ISAAC 2001. LNCS, vol. 2223, pp. 355–366. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  3. 3.
    Avis, D., Newborn, M.: On pop-stacks in series. Utilitas Math. 19, 129–140 (1981)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bille, P., Gørtz, I.L.: The tree inclusion problem: in linear space and faster. ACM Trans. Algorithms 7(3), 38 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bose, P., Buss, J.F., Lubiw, A.: Pattern matching for permutations. Inf. Process. Lett. 65(5), 277–283 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bouvel, M., Rossin, D., Vialette, S.: Longest common separable pattern among permutations. In: Ma, B., Zhang, K. (eds.) CPM 2007. LNCS, vol. 4580, pp. 316–327. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  7. 7.
    Brändén, P., Claesson, A.: Mesh patterns and the expansion of permutation statistics as sums of permutation patterns, ArXiv e-prints (2011)Google Scholar
  8. 8.
    Bruner, M.-L., Lackner, M.: A fast algorithm for permutation pattern matching based on alternating runs. In: Fomin, F.V., Kaski, P. (eds.) SWAT 2012. LNCS, vol. 7357, pp. 261–270. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  9. 9.
    Cormen, T.H., Leiserson, C.E., Rivest, R.L., Stein, C.: Introduction to Algorithms, 3rd edn. MIT Press, Cambridge (2009)zbMATHGoogle Scholar
  10. 10.
    Giraudo, S., Vialette, S.: Unshuffling permutations. In: Kranakis, E., et al. (eds.) LATIN 2016. LNCS, vol. 9644, pp. 509–521. Springer, Heidelberg (2016). doi: 10.1007/978-3-662-49529-2_38 CrossRefGoogle Scholar
  11. 11.
    Guillemot, S., Marx, D.: Finding small patterns in permutations in linear time. In: Chekuri, C. (ed.) Proceedings of the Twenty-Fifth Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), SIAM 2014, Portland, Oregon, USA, pp. 82–101 (2014)Google Scholar
  12. 12.
    Ibarra, L.: Finding pattern matchings for permutations. Inf. Process. Lett. 61(6), 293–295 (1997)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kilpeläinen, P., Manilla, H.: Ordered and unordered tree inclusion. SIAM J. Comput. 24(2), 340–356 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Kitaev, S.: Patterns in Permutations and Words. Springer, Heidelberg (2013)zbMATHGoogle Scholar
  15. 15.
    Rossin, D., Bouvel, M.: The longest common pattern problem for two permutations. Pure Math. Appl. 17, 55–69 (2006)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Vatter, V.: Permutation classes. In: Bóna, M. (ed.) Handbook of Enumerative Combinatorics, pp. 753–818. Chapman and Hall/CRC (2015)Google Scholar

Copyright information

© Springer International Publishing AG 2016

Authors and Affiliations

  • Both Emerite Neou
    • 1
    Email author
  • Romeo Rizzi
    • 2
  • Stéphane Vialette
    • 1
  1. 1.Université Paris-Est, LIGM (UMR 8049), CNRS, UPEM, ESIEE Paris, ENPCMarne-la-ValléeFrance
  2. 2.Department of Computer ScienceUniversità degli Studi di VeronaVeronaItaly

Personalised recommendations